Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 94, NWS Blacksburg, VA

June 11, 2006Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2006, 5:46 PM EDT for Stokes County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2006, 5:46 PM EDT (21:46 UTC)
Expired
Jun 11, 2006, 6:30 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:47 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:06 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 3:06 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT SUN JUN 11 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

THUNDERSTORMS IN THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG THE
FRONT THAT EXTENDS FROM CENTRAL MISSOURI INTO CENTRAL NORTH
CAROLINA. SHORT WAVES OVER MINNESOTA AND NORTHERN MISSOURI THAT WILL
HELP MAINTAIN THE STORMS WILL REACH THE FORECAST AREA BY 12Z MONDAY.
MODELS ARE ALSO SHOWING SOME UPPER DIFFLUENCE WITH THE ASSOCIATED
JET STREAKS. THREAT OF SEVERE THUNDERSTORMS WILL BE ENHANCED TONIGHT
WITH A SURFACE LOW TRACKING ALONG THE FRONT FROM NORTHERN TENNESSEE
INTO NORTHERN NORTH CAROLINA PROVIDING INCREASED LOW LEVEL SHEAR.
VERY STRONG POSITIVE THETA-E ADVECTION AND 850/700 MB VERTICAL
VELOCITY CROSSING THE COUNTY WARNING AREA BETWEEN 06-12Z TONIGHT.
WENT WITH THE WARMER GUIDANCE FOR TONIGHT. LITTLE CHANGE FOR MAXIMUM
TEMPERATURES ON MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

WILL CONTINUE TO FAVOR OUTPUT OF THE GFS THROUGH WEDNESDAY GIVEN ITS
BETTER AGREEMENT WITH THE OFFICIAL NHC TRACK OF TROPICAL STORM
ALBERTO. SHORT WAVE TROUGH WHICH COMES THROUGH OUR REGION TOMORROW
NOW SHOWING A MORE RAPID EXIT TIME AS COMPARED TO PREVIOUS RUNS. NOW
BY MONDAY EVENING ALL BUT A VERY SMALL CHANCE OF STORMS WILL EXIST
ACROSS THE FAR SOUTHEAST PART OF THE FORECAST AREA.

AFTER THIS...THE AREA REMAINS IN A GENERAL BROAD TROUGH PATTERN
WHICH WILL MEAN TEMPERATURES ON THE COOLER THAN AVERAGE SIDE. TIMING
OF ANY SHORT WAVE TROUGH FEATURES IN THIS TYPE OF PATTERN IS ALWAYS
TRICKY...AS MODELS TEND TO FLUCTUATE AS TO THE TIMING AND/OR THE
STRENGTH OF ANY FEATURE. HOWEVER...CURRENTLY WEDNESDAY INTO
WEDNESDAY NIGHT MAY BE OUR FIRST POTENTIAL FOR SOME ISOLATED SHOWERS
AND STORM IN PARTS OF THE AREA LATE IN THE AFTERNOON AND EARLY
EVENING. THEN HPC SUGGEST THE POSSIBILITY OF ADDITIONAL ISOLATED TO
SCATTERED SHOWERS/STORMS THE REMAINDER OF THE WORK WEEK. I/VE
ADJUSTED THESE TO REFLECT MORE OF A DIURNAL TREND WITH THIS
ACTIVITY. HEADING INTO THE WEEKEND...WE START A WARMING TREND AS
UPPER LEVEL RIDGE BEGINS...AND BY THE END OF THE WEEKEND THE AXIS OF
THIS RIDGE HAS SHIFTED EAST AND A WARM FRONT APPROACHES THE REGION.
IT WILL BE THIS WARM FRONT THAT WILL BE THE FOCUS FOR OUR NEXT
POTENTIAL OF ORGANIZED PRECIPITATION ACROSS THE AREA.

&&

.AVIATION...

LAPS ANALYSIS SHOWS SURFACE BASED CAPES(CONVECTIVE AVAILABLE
POTENTIAL ENERGY) HAS GONE UP TO 800-1600 J/KG ACROSS THE SOUTHWEST
COUNTIES OF THE COUNTY WARNING AREA9CWA) WHERE THERE HAS BEEN MORE
SUN TODAY. SCATTERED SHOWERS CONTINUE TO MOVE INTO THE NORTHERN PART
OF THE FORECAST AREA OUT OF WEST VIRGINIA AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE SOUTHERN CWA WHERE THE INSTABILITY IS
BETTER. HAVE INCREASED CHANCE OF RAIN IN THE SOUTHWEST STARTING IN
THE MID AFTERNOON AND ALSO RAISED MAXIMUM TEMPERATURES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/DS/AMS
Hazardous weather outlook, Jun 11, 1:12 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT SUN JUN 11 2006

NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-043-121000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-
PATRICK-HENRY-
112 PM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN SOUTHWEST VIRGINIA
AND NORTHERN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS IN THIS REGION. THE PRIMARY THREAT FROM ANY SEVERE
STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON.

VAZ011-014-018>020-022>024-033>035-044>047-058-059-WVZ042>045-
121000-
GILES-MONTGOMERY-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
112 PM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 11, 3:23 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SUN JUN 11 2006

NCZ001-002-018-VAZ015-112100-
ASHE-ALLEGHANY-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
323 PM EDT SUN JUN 11 2006

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS FAR
SOUTHWEST VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS
THROUGH 5 PM THIS AFTERNOON. LOCATIONS LIKELY TO BE IMPACTED
INCLUDE THOSE AREAS IN AND AROUND VOLNEY...WEST JEFFERSON...
SPARTA...AND BOONE. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL...SMALL HAIL...GUSTY WINDS TO
AROUND 40 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

LAWRENCE
Special weather statement, Jun 11, 4:01 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT SUN JUN 11 2006

NCZ003-004-VAZ016-032-112115-
SURRY-STOKES-CARROLL-PATRICK-
INCLUDING THE CITIES OF...DOBSON...DANBURY...GALAX...STUART
401 PM EDT SUN JUN 11 2006

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE
VIRGINIA NORTH CAROLINA STATE LINE THROUGH 5 PM THIS
EVENING...AFFECTING NORTHERN PORTIONS OF SURRY AND STOKES COUNTIES
AS WELL AS SOUTHERN CARROLL AND PATRICK COUNTIES. THESE STORMS
WILL LIKELY PRODUCE SMALL HAIL...BRIEF GUSTY WINDS...AND HEAVY
RAINFALL RATES...PARTICULARLY JUST NORTH OF THE MOUNT AIRY AREA.

LAWRENCE
Special weather statement, Jun 11, 4:21 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT SUN JUN 11 2006

NCZ020-112130-
YADKIN-
INCLUDING THE CITY OF...YADKINVILLE
421 PM EDT SUN JUN 11 2006

...STRONG THUNDERSTORM MOVING THROUGH YADKIN COUNTY...

A STRONG THUNDERSTORM WILL AFFECT MAINLY WESTERN PORTIONS OF YADKIN
COUNTY NORTH CAROLINA THROUGH 530 PM THIS EVENING. SMALL
HAIL...GUSTY WINDS TO AROUND 45 MPH...AND BRIEF HEAVY RAINFALL CAN
BE EXPECTED...PRIMARILY IN AND AROUND SWANCREEK...BROOKS
CROSSROADS...AND BUCK SHOALS.

LAWRENCE
Local storm report, Jun 11, 5:26 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     YADKINVILLE             36.13N 80.66W
06/11/2006                   YADKIN             NC   COUNTY OFFICIAL

            LARGE TREES BLOCKING ROAD

0456 PM     HAIL             YADKINVILLE             36.13N 80.66W
06/11/2006  M0.50 INCH       YADKIN             NC   TRAINED SPOTTER

0501 PM     HAIL             YADKINVILLE             36.13N 80.66W
06/11/2006  M0.75 INCH       YADKIN             NC   PUBLIC

0513 PM     TSTM WND GST     6 E YADKINVILLE         36.13N 80.55W
06/11/2006  E60 MPH          YADKIN             NC   PUBLIC

0505 PM     TSTM WND DMG     PILOT MOUNTAIN          36.38N 80.47W
06/11/2006                   SURRY              NC   COUNTY OFFICIAL

            TREES BLOCKING ROUTE 268

&&

JWHITE
Special weather statement, Jun 11, 5:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT SUN JUN 11 2006

VAZ032-043-044-112245-
PATRICK VA-PITTSYLVANIA VA-HENRY VA-
539 PM EDT SUN JUN 11 2006

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 8 MILES
SOUTH OF CALLANDS TO 5 MILES SOUTH OF WOOLWINE...MOVING SOUTHEAST AT
25 MPH. THE LINE OF SHOWERS AND THUNDERSTORMS WILL BE AFFECTING
LOCATIONS ALONG AND SOUTH OF HIGHWAY 58 FROM PATRICK SPRINGS TO
DANVILLE THROUGH 645 PM. SOME OF THE STRONGER STORMS WILL PRODUCE
GUSTY WINDS...HEAVY RAIN AND SMALL HAIL.

STAY INDOORS IF YOU LEAVE IN THE PATH OF THESE STORMS. IF TRAVELING
BE ALERT TO REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Jun 11, 5:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             DANBURY                 36.41N 80.21W
06/11/2006  M1.00 INCH       STOKES             NC   TRAINED SPOTTER

            HAIL SEVERAL INCHES DEEP, POWER OUTAGES,TREE LIMB DAMAGE

&&

JWHITE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:14 AM EDTSevere Thunderstorm WarningRNKGrayson61 min
Jun 11, 2:22 AM EDTSevere Thunderstorm WarningRNKTazewell31 min
Jun 11, 5:51 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville54 min
Jun 11, 2:26 AM EDTSevere Thunderstorm WarningRNKSurry49 min
Jun 11, 2:50 AM EDTSevere Thunderstorm WarningRNKAlleghany40 min
Jun 11, 3:13 AM EDTSevere Thunderstorm WarningRNKSurry62 min
Jun 11, 3:59 AM EDTTornado WarningRNKSurry, Yadkin31 min
Jun 11, 4:09 PM EDTSevere Thunderstorm WarningRNKAshe31 min
Jun 11, 4:29 PM EDTSevere Thunderstorm WarningRNKYadkin61 min
Jun 11, 4:35 PM EDTSevere Thunderstorm WarningRNKStokes55 min
Jun 11, 4:43 PM EDTSevere Thunderstorm WarningRNKSurry47 min
Jun 11, 5:05 PM EDTTornado WarningRNKStokes40 min
Jun 11, 5:59 PM EDTSevere Thunderstorm WarningRNKRockingham32 min
Jun 11, 6:24 PM EDTSevere Thunderstorm WarningRNKRockingham51 min
Jun 11, 6:33 PM EDTTornado WarningRNKRockingham32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.